Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 74, NWS Springfield, MO

April 28, 20206 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 2020, 6:23 PM CDT for 6 counties in Missouri. It was in force for 52 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2020, 6:23 PM CDT (23:23 UTC)
Expired
Apr 28, 2020, 7:15 PM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Barry County, MO, Barton County, MO, Dade County, MO, Jasper County, MO, Lawrence County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 51 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 6:25 PM CDTFUNNEL CLOUD2 W Sarcoxie, MOCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 W SARCOXIE. LAW ENFORCEMENT REPORTS POSSIBLE TORNADO WEST OF SARCOXIE ON BLACKBERRY RD.
Apr 28, 6:25 PM CDTTSTM WND DMG2 W Sarcoxie, MOLAW ENFORCEMENT REPORTS POSSIBLE TORNADO WEST OF SARCOXIE ON BLACKBERRY RD.
Apr 28, 6:25 PM CDTTSTM WND GST 601 Nne Jasper, MO
Apr 28, 6:26 PM CDTTSTM WND DMGGranby, MODELAYED REPORT FROM PUBLIC OF TREE DAMAGE (10 INCH DIAMETER) IN GRANBY.
Apr 28, 6:42 PM CDTTSTM WND GST 603 S Pennsboro, MOHWY 39 ON DADE/LAWRENCE COUNTY LINE.
Apr 28, 6:43 PM CDTTSTM WND DMGFreistatt, MO4 INCH DIAMETER TREE DOWN ON POWER LINE.
Apr 28, 6:46 PM CDTTSTM WND DMG1 N Miller, MOSEVERAL TREES DOWN IN THE 3100 BLOCK, AND A POWER LINE DOWN CAUSING A SMALL FIRE IN THE MILLER RURAL FIRE AREA.
Apr 28, 6:49 PM CDTTSTM WND DMG1 N Aurora, MOTREE INTO HOUSE AT HIGH ST AND MCNATT ST.
Apr 28, 7:00 PM CDTTSTM WND DMG4 Ssw Ash Grove, MOSIDING AND SHINGLE DAMAGE, AND 10 INCH DIAMETER BRANCHES DOWN IN LAWRENCEBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:18 PM CDTTornado WatchSPC8 hr
Apr 28, 3:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

802 
WUUS53 KSGF 282323
SVRSGF
MOC009-011-057-097-109-145-290015-
/O.NEW.KSGF.SV.W.0074.200428T2323Z-200429T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
623 PM CDT Tue Apr 28 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southern Barton County in southwestern Missouri...
  Eastern Newton County in southwestern Missouri...
  Northern Barry County in southwestern Missouri...
  Lawrence County in southwestern Missouri...
  Eastern Jasper County in southwestern Missouri...
  Dade County in southwestern Missouri...

* Until 715 PM CDT.

* At 623 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles east of Mindenmines to near Jasper to near
  Carthage to Diamond to near Seneca, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Carthage...                       Neosho...
  Stockton Lake...                  Monett...
  Aurora...                         Mount Vernon...
  Lamar...                          Marionville...
  Granby...                         Greenfield...
  Sarcoxie...                       Pierce City...
  Purdy...                          Lockwood...
  Jasper...                         Diamond...
  Golden City...                    Miller...
  Wheaton...                        Verona...

This includes the following highways...
 Interstate 44 between mile markers 18 and 58.
 Interstate 49 between mile markers 36 and 39, and between mile
markers 45 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3676 9439 3713 9432 3736 9435 3747 9460
      3750 9370 3743 9362 3728 9363 3728 9361
      3683 9361 3681 9358 3672 9359
TIME...MOT...LOC 2323Z 278DEG 45KT 3746 9446 3736 9428 3713 9425 3698
9431 3681 9451

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:09 PM CDT, 14 minutes earlier.

Area forecast discussion, Apr 28, 6:09 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
609 PM CDT Tue Apr 28 2020

.SHORT TERM...(Late tonight through Wednesday)
Issued at 227 PM CDT Tue Apr 28 2020

Main area of severe convection should exit the area around
midnight or 1 AM ish. The upper trough will close off into a
strong upper low and push from northwest MO to near STL by mid
morning on Wednesday. There will be a good chance of showers and a
few thunderstorms as this cold core low pushes east and eventually
out of the area. The main area of showers will be from central MO
into the eastern Ozarks and should end in the early evening. Gusty
northwest winds will develop over the area on Wednesday with some
gusts over 30 mph possible. Cool conditions are expected,
especially over central MO and the eastern Ozarks which will have
more cloud cover and rainfall. Highs there will be from the upper
50s to low 60s, while mid to upper 60s will be possible in the
western CWA.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 227 PM CDT Tue Apr 28 2020

The well advertised warm up will begin on Thursday as we see upper
height rises with the approach of a decently amplified ridge.
Highs Thursday should make it into the upper 60s to low 70s. Will
start to see some low level warm advection on Thursday, but it
really increases on Friday coinciding with the upper ridge axis.
Highs on Friday will be in the mid 70s to low 80s. On Saturday, we
will see the approach of the next shortwave and highs ahead of
this system should reach the low to mid 80s across the CWA.

A frontal boundary will push through Saturday night through Sunday
night as the upper wave moves through and will bring the next
chance of organized rainfall to the area. For now, it looks like
Monday might be dry, with another system moving into the area
Monday night into Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 606 PM CDT Tue Apr 28 2020

Severe convection was now pushing into the JLN area and should
move out of there by 00z-01z. IFR conditions expected as the
storms move through with mainly VFR after it moves through. It
should move into SGF by 00z-02z and BBG from 01z-03z. Winds will
significantly pick up on Wednesday during the mid morning through
the afternoon with sustained northwest winds around 20-22kts and
gusts up to 30 kts.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 28, 1:48 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
148 PM CDT Tue Apr 28 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
148 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Significant thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  Severe thunderstorms are expected to rapidly develop later this
  afternoon ahead of a cold front. Large hail to the size of golf
  balls, damaging wind gusts up to 70 mph and a few tornadoes will
  all be possible. Even larger hail will be possible over the
  southwest portion of Missouri into southeast Kansas. The storms
  will move east across the area from late this afternoon through
  the evening hours. Most of the thunderstorm activity will push
  east of the area by 12 to 1 AM.

  In addition, heavy downpours of rain could lead to localized
  flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Another breezy day is expected Wednesday with some gusts to 30
  mph. There is also the possibility of isolated thunderstorms
  over portions of central Missouri and the eastern Ozarks.

  Another chance for thunderstorms will come this Sunday and
  Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for all
  of the Missouri Ozarks into southeast Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Apr 28, 4:40 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Springfield MO
440 PM CDT Tue Apr 28 2020

MOZ055-056-282230-
Benton MO-Morgan MO-
440 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENTON AND NORTHWESTERN
MORGAN COUNTIES UNTIL 530 PM CDT...

At 439 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Otterville to near
Clinton. Movement was east at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Truman State Park...              Truman Lake...
Lincoln...                        Cole Camp...
Stover...                         Syracuse...
Palo Pinto...                     Florence...
Brandon...                        Crockerville...
Racket...                         Edmonson...
Mora...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Missouri.

LAT...LON 3868 9284 3859 9284 3830 9304 3829 9352
      3851 9351 3851 9330 3854 9329 3854 9326
      3853 9307 3869 9306
TIME...MOT...LOC 2139Z 266DEG 47KT 3880 9305 3834 9379

Wise
Special weather statement, Apr 28, 5:42 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Springfield MO
542 PM CDT Tue Apr 28 2020

MOZ055-282330-
Benton MO-
542 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BENTON COUNTY UNTIL 630
PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Warsaw, moving east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Truman Lake...                    Warsaw...
Knobby...                         Edwards...
Lakeview Heights...               Hastain...
Zora...                           Fristoe...
Whitakerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Missouri.

LAT...LON 3819 9308 3819 9306 3807 9306 3807 9349
      3814 9351 3815 9350 3820 9350 3822 9352
      3830 9308
TIME...MOT...LOC 2242Z 261DEG 33KT 3814 9342

Wise
Local storm report, Apr 28, 5:44 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND GST     2 E SHERWIN             37.18N 94.91W
04/28/2020  E70 MPH          CHEROKEE           KS   EMERGENCY MNGR

&&
Local storm report, Apr 28, 6:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     1 ENE AIRPORT DRIVE     37.15N 94.50W
04/28/2020  M62 MPH          JASPER             MO   ASOS

&&
Special weather statement, Apr 28, 6:16 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
616 PM CDT Tue Apr 28 2020

MOZ055>057-068-069-080-081-290000-
Dallas MO-Camden MO-Benton MO-Miller MO-Hickory MO-Laclede MO-
Morgan MO-
616 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR HICKORY...NORTHERN DALLAS...
SOUTHERN BENTON...WESTERN MILLER...NORTHWESTERN LACLEDE...CAMDEN AND
SOUTHERN MORGAN COUNTIES UNTIL 700 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hermitage, moving east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lake of The Ozarks...             Lake of The Ozarks State Park...
Ha Ha Tonka State Park...         Pomme De Terre State Park...
Pomme de Terre Lake...            Truman Lake...
Eldon...                          Osage Beach...
Camdenton...                      Village of Four Seasons...
Lake Ozark...                     Laurie...
Hermitage...                      Sunrise Beach...
Wheatland...                      Macks Creek...
Linn Creek...                     Preston...
Cross Timbers...                  Barnett...

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, southwestern and west central Missouri.

LAT...LON 3843 9250 3791 9241 3787 9241 3785 9352
      3814 9350 3815 9349 3843 9256
TIME...MOT...LOC 2316Z 262DEG 39KT 3798 9335

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:40 PM CDTSpecial Weather StatementSGFBenton50 min
Apr 28, 4:48 PM CDTSevere Thunderstorm WarningSGFBenton31 min
Apr 28, 5:42 PM CDTSpecial Weather StatementSGFBenton48 min
Apr 28, 5:52 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton38 min
Apr 28, 5:55 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan22 min
Apr 28, 5:57 PM CDTTornado WarningSGFBarton, Jasper33 min
Apr 28, 6:09 PM CDTSevere Thunderstorm WarningSGFNewton51 min
Apr 28, 6:16 PM CDTSpecial Weather StatementSGFCamden, Hickory44 min
Apr 28, 6:38 PM CDTTornado WarningSGFBarton, Dade, Jasper, Lawrence37 min
Apr 28, 6:46 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Laclede30 min
Apr 28, 6:50 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Dade, Greene, Lawrence, Stone55 min
Apr 28, 6:51 PM CDTSpecial Weather StatementSGFPulaski39 min
Apr 28, 6:56 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.